Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 720, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 10, 2003, 8:48 PM CDT for Beckham County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 8:48 PM CDT (01:48 UTC)
- Expired
- Sep 10, 2003, 9:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 122 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 110148 SVROKC OKC009-110230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 847 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 930 PM CDT * AT 847 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES WEST OF SAYRE...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CARTER...ELK CITY AND SAYRE HAIL UP TO THREE-QUARTER INCH AND WINDS TO 60 MPH ARE LIKELY. VERY HEAVY RAINFALL WILL ALSO CAUSE MINOR FLOODING IN LOW AREAS. LAT...LON 3536 9984 3518 9983 3516 9938 3547 9938 $$ WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:56 PM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Sep 10, 1:56 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 156 PM CDT WED SEP 10 2003 UPPER SYSTEM OVER THE GREAT BASIN CONTS TO SLOWLY MOVE EAST TOWARD THE PLAINS THIS AFTERNOON. THIS SYSTEM WILL PRODUCE WIDESPREAD THUNDERSTORMS AND RAINFALL ACROSS MUCH OF THE OUN CWA THRU FRI. HOWEVER..OF MORE IMMEDIATE CONCERN THIS AFTERNOON IS CONVECTION RAPIDLY DEVELOPING NWD WITHIN MOISTURE RETURN AXIS ALONG THE I35 CORRIDOR IN NCENT TX. THIS CONVECTION SHUD CONT TO DEVLP NWD INTO SRN OK DURING THE NEXT SEVERAL HOURS. ATTENTION THEN TURNS TO SYSTEM OUT WEST TONITE. CONVECTION EXPECTED TO BE A VERY LATE SHOW ACROSS THE OUN CWA. BAND 10 WV IMAGERY FROM RAMSDIS INDICATES LOW LEVEL SUBSIDENCE HAS SPREAD ACROSS THE WRN PART OF THE MOIST AXIS..WITH NEXT ROUND OF LIFT JUST NOW EMERGING ONTO THE PLAINS IN ERN CO/NM. INITIATION SHUD BE LATE AND QUITE FAR WEST. EWD PROGRESS SHUD BE FARILY SLOW. NOT VERY CONFIDENT ABOUT SVR POTENTIAL WITH ANY OF THIS ACTIVITY. VICI PROFILER CURRENTLY HAS AN ANEMIC SFC-6KM BULK SHEAR VECTOR OF 6KTS. DESPITE RATHER DECENT INSTABILITY LATER THIS AFTERNOON AND INTO OVERNITE WITH A GOOD LLJ..DEEP LAYER WIND SHEAR IS FORECAST TO REMAIN MARGINAL EXCEPT FOR A NARROW ZONE RIGHT ALONG THE FRONT. A MUCH BIGGER THREAT OF HEAVY RAINFALL SEEMS TO BE DEVELOPING FROM LATER TONITE AND ESP THUR INTO EARLY FRI. FAIRLY DIFFICULT TO ASCERTAIN EXACTLY WHERE HIGHEST RISK IS ATTM..BUT AN INITIAL GUESS WUD POINT TO LOCALES ALONG AND SE OF THE I44 CORRIDOR WHERE LONGER PERIOD OF LIFT/SLOWING BOUNDARY/COPIUS MOISTURE AND BACKING MID LEVEL FLOW WILL COMBINE TO FOCUS A LONGER PERIOD OF THUNDERSTORMS AND MUCH BETTER POTENTIAL FOR TRAINING ECHOES. IT HAS BEEN ONLY A LITTLE OVER A WEEK SINCE WIDESPREAD 4-7 INCH RAINFALL AMOUNTS IN THIS AREA..AND HYDROLOGIC SITUATION WILL NEED TO BE MONITORED CLOSELY. NOT HIGH ENOUGH CONFIDENCE ON TIMING AND EXACT THREAT AREA ATTM TO ISSUE A WATCH..BUT EVENING OR NIGHT SHIFT MAY NEED TO CONSIDER THIS WHEN DETAILS BECOME CLEARER. HARD TO SAY EXACTLY HOW DETAILS WILL PLAY OUT OVER THE WEEKEND. GFS IS VERY AGGRESSIVE WITH A STRONG SECONDARY FRONT SAT/SUN..BUT WE HAVE SERIOUS DOUBTS OF THIS IS CORRECT AND ARE DISCOUNTING THIS SOLN MORE IN FAVOR OF ETA/CANADIAN/UKMET WHICH IS MUCH SLOWER TO MOVE UPPER LOW EWD. WILL KEEP POPS GOING WITH UPPER LOW NEARBY AND DRY THINGS OUT FOR EARLY NEXT WEEK WITH WARMING TEMPS. MILLER OKC 72 80 62 75 / 20 + 70 50 HBR 71 78 60 73 / 40 + 80 40 SPS 72 84 61 75 / 30 70 80 50 GAG 60 70 51 73 / 80 70 40 20 PNC 72 79 58 74 / 30 + 80 40 DUA 73 85 66 76 / 20 60 90 80 .OUN... OK...NONE TX...NONE
Hazardous weather outlook, Sep 10, 11:52 AM CDT, 8 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-111300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT WED SEP 10 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA...INTO A
SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH AND WEST OF A LINE
EXTENDING FROM SEYMOUR TEXAS...TO HOBART...TO WATONGA...TO ENID AND
MEDFORD.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BY
10 PM AND CONTINUE THROUGH THE OVERNIGHT HOURS.
IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR
70 MPH...WHICH COULD CAUSE DAMAGE TO TREE LIMBS AND POSSIBLY TO
MOBILE HOMES. LARGE HAIL UP TO GOLFBALL SIZE MAY ALSO CAUSE DAMAGE
TO VEGETATION AND VEHICLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH TONIGHT.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS WESTERN KANSAS...SOUTHWARD INTO THE OKLAHOMA AND
TEXAS PANHANDLES. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINEAR COMPLEX DURING THE EVENING AND OVERNIGHT HOURS ALONG A
DEVELOPING COLD FRONT. THIS COMPLEX WILL THEN MOVE INTO AND ACROSS
WESTERN PORTIONS OF THE NWS NORMAN COUNTY WARNING AREA. SUFFICIENT
DEEP LAYER WIND SHEAR AND INSTABILITY WILL SUPPORT SEVERE
THUNDERSTORMS...INCLUDING SOME SUPERCELLS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEPTEMBER 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS WILL REQUIRE EXTRA CAUTION BY BOATERS ON AREA
LAKES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE ONGOING
THURSDAY MORNING. THIS ACTIVITY WILL EXIST ALONG AND JUST BEHIND A
COLD FRONT THAT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS
THURSDAY AND THURSDAY NIGHT. DUE TO THE ANTICIPATED ORIENTATION OF
THE FRONTAL BOUNDARY AND MID LEVEL WIND FIELDS...TRAINING ECHOES ARE
LIKELY. VERY HEAVY RAIN WILL BE THE PRIMARY CONCERN THURSDAY THROUGH
FRIDAY. DUE TO CONTINUED MOIST SOIL FROM LAST WEEKS HEAVY
RAINFALL...RIVER AND FLASH FLOODING WILL BE POSSIBLE IN SOME AREAS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.
EVEN AFTER THE FRONT PASSES THROUGH THE AREA...RESIDUAL MID LEVEL
MOISTURE AND UPPER LEVEL ENERGY TO OUR WEST WILL RESULT IN A CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
MAXWELLIn the hours before
Special weather statement, Sep 10, 4:34 PM CDT, 4 hours 14 minutes before
OKZ004-009-102145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 434 PM CDT WED SEP 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 16 MILES NORTH OF LAVERNE TO 29 MILES WEST OF SHATTUCK AT 434 PM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Special weather statement, Sep 10, 7:49 PM CDT, 59 minutes before
OKZ021-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 749 PM CDT WED SEP 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF ERICK AT 749 PM CDT...MOVING EAST AT 15 MPH. PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Local storm report, Sep 10, 8:36 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT WED SEP 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM ERICK OK 60 MPH WIND GUST
09/10/03 BECKHAM ESTIMATED BY PUBLIC
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:07 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 43 min |
| Sep 10, 9:44 PM CDT | Flash Flood Warning | OUN | Beckham | 3 hr |
| Sep 10, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 32 min |
| Sep 11, 12:07 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 38 min |
| Sep 11, 12:15 AM CDT | Flash Flood Warning | OUN | Beckham, Greer, Harmon | 3 hr |
| Sep 11, 12:19 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 26 min |
| Sep 11, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 42 min |
| Sep 11, 1:05 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 25 min |
| Sep 11, 3:15 AM CDT | Flash Flood Warning | OUN | Beckham, Greer, Harmon | 2 hr |
| Sep 11, 4:15 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 45 min |
| Sep 11, 5:30 AM CDT | Flash Flood Warning | OUN | Beckham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.